Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2003, 8:16 AM CDT for 4 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 8:16 AM CDT (13:16 UTC)
- Expired
- Jul 18, 2003, 9:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Cass County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 181316
SVRILX
ILC017-137-167-171-181415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SANGAMON COUNTY IN CENTRAL ILLINOIS
CASS COUNTY IN WEST CENTRAL ILLINOIS
MORGAN COUNTY IN WEST CENTRAL ILLINOIS
SCOTT COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 915 AM CDT
* AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF BEARDSTOWN
TO 14 MILES NORTHWEST OF WINCHESTER...MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
EXETER
VIRGINIA
LITERBERRY
WINCHESTER
JACKSONVILLE
ALSEY
WOODSON
MURRAYVILLE
WAVERLY
LOWDER
DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4017 9039 3989 9042 3976 9077 3903 8995
3916 8960 3944 8957
$$
MILLER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 3:00 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT FRI JUL 18 2003 FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS EARLY TODAY IS EXPECTED TO MOVE INTO SOUTHERN ILLINOIS THIS EVENING. ELEVATED CONVECTION...FED BY WESTERLY LOW-LEVEL JET...CONTINUES TO DEVELOP OVERNIGHT. GFS HANDLES THE QPF FIELDS BEST WITH THIS EARLY MORNING RAINFALL...AND WL CONTINUE TO HIGHLIGHT EASTERN AREAS FOR POTENTIAL OF HEAVY RAINFALL INTO EARLY AFTERNOON. THUNDERSTORM CHANCES CONTINUE ACROSS THE REMAINDER OF CENTRAL ILLINOIS WITH THE PASSAGE OF THE SURFACE FRONT. BELIEVE ETA HAS BETTER HANDLE ON THE MOVEMENT OF THE FRONT. LIKE ITS SLOWER FRONT DEPICTION...AS NUMEROUS WAVES ALONG THE FRONT LIKELY TO KEEP IT FROM MOVING THROUGH AS QUICKLY AS GFS SUGGESTS. THIS KEEPS CHANCE OF THUNDER IN SOUTHEAST THROUGH EARLY EVENING. NEXT WAVE TO BRING PRECIPITATION CHANCES TO CENTRAL ILLINOIS LATER SUNDAY. MODELS IN AGREEMENT THAT THE MAIN FRONT TO MOVE THROUGH DURING THE DAY MONDAY. BEFORE THIS...FEATURES ENHANCING PCPN CHANCES MORE DIFFUSE. AFTER THE FRONTAL PASSAGE MONDAY...00Z GFS RUN IN GOOD AGREEMENT WITH PREVIOUS CYCLE THAT LONGWAVE TROF WILL DIG OVER THE GREAT LAKES REGION...BRINGING COOLER SUMMERTIME TEMPS TO REGION. WAS TEMPTED TO BRING LOW DAYTIME PCPN CHANCES INTO FORECAST WITH COLD TEMPS ALOFT. SURROUNDING OFFICES DRY AND CHANCES FAIRLY LOW...SO LEFT OUT FOR NOW. ONLY MINOR TWEEKS TO TEMPERATURE FORECASTS. .ILX...NONE. PLAHMER
Hazardous weather outlook, Jul 18, 5:47 AM CDT, 2 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 547 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND THIS EVENING FOR PARTS OF CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND SOUTH OF A MACOMB...TO LINCOLN...TO PARIS LINE. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A COLD FRONT DROPPING THROUGH CENTRAL ILLINOIS WILL TRIGGER PERIODS OF THUNDERSTORMS TODAY. THE STORMS WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT DROPS SOUTH OF THE REGION BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL DROP INTO THE REGION LATE SUNDAY...TRIGGERING SCATTERED THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION...IS AVAILABLE ON THE INTERNET AT: HTTP://WWW.CRH.NOAA.GOV/ILX PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE. BARNES
In the hours before
Special weather statement, Jul 18, 3:04 AM CDT, 5 hours 12 minutes before
ILZ027>031-036>038-041>046-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 304 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF CENTRAL ILLINOIS HAS EXPIRED. THIS INCLUDED AREAS AROUND GALESBURG...PEORIA...BLOOMINGTON...LINCOLN...CHAMPAIGN...AND DANVILLE. THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF ILLINOIS AT 3 AM. WHILE ISOLATED SEVERE WEATHER IS STILL POSSIBLE IN THIS AREA... FLOODING RAIN WILL BE MORE OF A THREAT. FURTHER NORTHWEST...A THREAT OF SEVERE WEATHER MAY DEVELOP AGAIN TOWARD SUNRISE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. GEELHART
Local storm report, Jul 18, 5:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
551 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM TAYLORVILLE IL WIND DAMAGE
07/18/03 CHRISTIAN NUMEROUS TREES DOWN. TREES
DOWN ON HOUSES. POWER POLES
DOWN. POSSIBLE TORNADO
REPORTED BY CHRISTIAN
COUNTY SHERIFF.
HJSLocal storm report, Jul 18, 6:47 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
647 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM RUSHVILLE IL WIND DAMAGE
07/18/03 SCHUYLER TREES DOWN. SOME POWER
LINES DOWN. REPORTED BY
SCHUYLER CO. SHERIFFS
DEPARTMENT.
0610 AM ROSAMOND IL 1.00 INCH HAIL
07/18/03 CHRISTIAN LOCAL ESDA
0635 AM ROSAMOND IL .75 INCH HAIL
07/18/03 CHRISTIAN REPORTED BY COUNTY
SHERIFFS DEPARTMENT.
0635 AM ROSAMOND IL FLASH FLOOD
07/18/03 CHRISTIAN ROUTE 16 IS IMPASSABLE DUE
TO WATER OVER THE ROAD.
REPORTED BY SHERIFFS
DEPUTY.
HJSLocal storm report, Jul 18, 8:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
813 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WINCHESTER IL WIND DAMAGE
07/18/03 SCOTT TREE LIMBS DOWN. REPORTED
BY SCOTT COUNTY SHERIFF.
HJSThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 63 min |
| Jul 17, 11:48 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 57 min |
| Jul 18, 1:25 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 35 min |
| Jul 18, 2:01 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 44 min |
| Jul 18, 2:59 AM CDT | Flash Flood Warning | ILX | Champaign | 6 hr |
| Jul 18, 3:22 AM CDT | Severe Thunderstorm Warning | ILX | Logan | 53 min |
| Jul 18, 3:39 AM CDT | Severe Thunderstorm Warning | ILX | Mason | 66 min |
| Jul 18, 4:11 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 64 min |
| Jul 18, 4:45 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 60 min |
| Jul 18, 4:49 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 56 min |
| Jul 18, 5:08 AM CDT | Tornado Warning | ILX | Christian | 52 min |
| Jul 18, 5:17 AM CDT | Severe Thunderstorm Warning | ILX | Mason | 58 min |
| Jul 18, 5:29 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 61 min |
| Jul 18, 5:38 AM CDT | Severe Thunderstorm Warning | ILX | Menard | 37 min |
| Jul 18, 5:41 AM CDT | Tornado Warning | ILX | Shelby | 49 min |
| Jul 18, 5:45 AM CDT | Tornado Warning | ILX | Scott | 45 min |
| Jul 18, 6:00 AM CDT | Tornado Warning | ILX | Christian | 45 min |
| Jul 18, 6:40 AM CDT | Flash Flood Warning | ILX | Christian, Logan | 6 hr |
| Jul 18, 6:45 AM CDT | Flash Flood Warning | ILX | Schuyler | 6 hr |
| Jul 18, 6:45 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 60 min |
| Jul 18, 7:05 AM CDT | Flash Flood Warning | ILX | Cass, Morgan, Scott | 6 hr |
| Jul 18, 7:07 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 38 min |
| Jul 18, 7:18 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler, Scott | 57 min |
| Jul 18, 8:50 AM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.